Texas, 2009

Winter Storm and Winter Weather in Texas, March 13, 2009

March 13, 2009 · NWS LUB · 10 events in 10 counties and zones

Following a stretch of unseasonably warm temperatures, a Canadian cold front pushed southward through the plains on the 10th. The cold post frontal airmass remained entrenched over west Texas through the 13th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a stretch of unseasonably warm temperatures, a Canadian cold front pushed southward through the plains on the 10th. The cold post frontal airmass remained entrenched over west Texas through the 13th. During the morning hours of the 13th, a storm system approaching from the west caused warm air to override a deepening low-level post frontal cold dome. This resulted in sufficient lift and moisture for rain, freezing rain, and eventually snow.

Snow accumulations topped Winter Storm levels at isolated locations over the extreme southern Texas Panhandle, while most communities across the northern South Plains received light dusting accumulations. Residual warm ground temperatures helped area roadways to remain ice-free, so no serious impacts or damages were reported.

A list of reported snow accumulations follows: 5 inches at Rhea (Parmer County), 4 inches at Kirkland (Childress County), 4 inches at Silverton (Briscoe County), 3 inches at Floydada (Floyd County), 3 inches at Friona (Parmer County), 2 inches at Antelope Flat (Briscoe County), 2 inches at Kress (Swisher County), 1 inch at Childress (Childress County), 1 inch at Flomont (Motley County), 1 inch at Memphis (Hall County), 1 inch at Muleshoe (Bailey County), 1 inch at Northfield (Motley County), 1 inch at Plainview (Hale County), 1 inch at Summerfield (Castro County), and 1 inch at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 13, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 13, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
652 AM CDT FRI MAR 13 2009

.AVIATION...
THE AREA WILL REMAIN SOCKED IN WITH LOW CLOUDS AND FOG TODAY AND
TONIGHT. THIS WILL PRODUCE WIDESPREAD IFR CONDITIONS...AND
PERIODIC LIFR CONDITIONS THIS MORNING ON THE CAPROCK/VICINITY OF
KLBB. LIGHT FREEZING DRIZZLE IS NOT EXPECTED TO CAUSE MORE THAN A
VERY LIGHT COAT OF ICE ON GROUND SURFACES THIS MORNING. THIS
AFTERNOON...TEMPERATURES WILL REMAIN AROUND THE FREEZING MARK THUS
WE EXPECT MIXED PHASE PRECIP AS ADDITIONAL SHOWERS SPREAD ACROSS
THE AREA FROM WEST TO EAST. BY EVENING...THE SHOWERS WILL
TRANSITION MORE TO SNOW BUT WE DO NOT EXPECT ACCUMULATIONS IN THE
VICINITY OF KLBB OR KCDS.

WIND SPEEDS WILL GENERALLY REMAIN BELOW 10 KTS. A GRADUALLY
SHIFTING OF WIND DIRECTION FROM E-NE TO N-NE IS EXPECTED TO OCCUR
TODAY AND TONIGHT AND THEN TO THE N-NW BY EARLY SATURDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT FRI MAR 13 2009/

SHORT TERM...
TRICKY FORECAST CENTERED AROUND PRECIPITATION CHANCES/TYPE/AMOUNT.
HOWEVER...FIRST CONCERN REVOLVES AROUND A CHILLY AND MOIST AIRMASS
THAT HAS NOSED INTO THE ENTIRE CWA ON EASTERLY UPSLOPE WINDS. THIS
HAS BROUGHT IN WIDESPREAD LOW CLOUDS AND FOG...WITH LOCATIONS ON THE
CAPROCK GENERALLY AT OR JUST BELOW FREEZING...MAKING FOR FREEZING
FOG. MOST LOCATIONS OFF THE CAPROCK WERE SLIGHTLY WARMER /34-37
DEGREES/ WITH VSBYS AT KCDS CURRENTLY AT 3 SM. EARLY MORNING RADAR
ALSO SHOWS SOME LIGHT ECHOES DEVELOPING TO OUR SW OVER THE PERMIAN
BASIN /THANKS LIKELY TO SUPPORT FROM THE LFQ OF AN STOUT UPPER JET
AS WELL AS SOME WEAK ISENTROPIC UPGLIDE/. MODELS GENERALLY AGREE THE
BEST FORCING/PRECIP CHANCES WITH THIS LIFT WILL REMAIN SOUTH OF THE
AREA...PERHAPS CLIPPING THE EXTREME SOUTHEAST CORNER OF THE AREA. DO
NOT EXPECT TEMPERATURES TO CHANGE MUCH AS CLOUDS HANG TOUGH...SO
THINK ANY PRECIPITATION THAT CLIPS THE SE CWA WILL LIKELY REMAIN
LIQUID THROUGH AT LEAST THE MORNING HOURS. UP ON THE CAPROCK...COULD
NOT RULE OUT SOME LIGHT FREEZING RAIN AS THIS FIRST ROUND OF LIFT
SKIRTS BY. HOWEVER...THINK THE MAIN CONCERN WILL BE AROUND REDUCED
VSBYS AND LIGHT ICE ACCUMULATIONS FROM FREEZING FOG. THUS...HAVE
DECIDED TO ISSUE A FREEZING FOG ADVISORY FOR ALL OF THE CAPROCK AS
WELL AS MOTLEY AND HALL COUNTIES UNTIL NOON.

NEXT CONCERN IS THE APPROACH OF A WEAKENING UPPER LEVEL STORM SYSTEM
CURRENTLY MOVING THROUGH AZ INTO WESTERN NM. THERE IS SOME
DISAGREEMENT BETWEEN THE MODEL SOLUTIONS...BUT IT APPEARS THE BEST
LIFT WITH THIS SYSTEM WILL SKIRT ACROSS THE NW/N ZONES THIS
AFTERNOON AND EVENING. AS THE SYSTEM APPROACHES THE WARM LAYER ALOFT
WILL COOL...AND THIS COULD MEAN A CHANGEOVER FROM THE MIX OF
FZFG/FZDZ/-FZRA/-RA TO SNOW...ESPECIALLY NORTHWEST...WITH A MIX OR
RAIN AND/OR SNOW BECOMING MORE LIKELY FURTHER EAST AS THE COOLER AIR
ALOFT MOVES IN. IT STILL APPEARS THE SE CORNER MAY BE WARM ENOUGH
FOR PRIMARILY RAIN CHANCES...UNTIL PERHAPS TONIGHT...THOUGH BETTER
LIFT WILL BE SHIFTING NORTHEAST BY THEN. ALL SAID...LOOKS LIKE MUCH OF
THE REGION COULD SEE A BRIEF SHOT AT SOME SNOW /FAVORING THE
NORTHWEST/...BUT AMOUNTS GENERALLY LOOK LIGHT AT BEST. WILL LET NEXT
SHIFT FURTHER EVALUATE POTENTIAL AND HOPEFULLY HONE IN ON IF A
LOCALIZED HEAVIER BAND DOES DEVELOP.

LONG TERM...
SHORTWAVE WILL BE EXITING THE AREA THE AREA SATURDAY MORNING WITH
ANY LINGERING PRECIP EXPECTED TO BE JUST EAST OF THE FA BY 12Z. WE
SHOULD SEE SKIES CLEAR FROM WEST TO EAST THROUGH THE MORNING HOURS
AND BY AFTERNOON SKIES SHOULD BE MOSTLY SUNNY. MID/LVL CLOUDS WILL
MOVE BACK INTO THE AREA BY SAT EVE AS THE FINAL SHORTWAVE APPROACHES
THE REGION. THIS WEAKENING WAVE WILL PASS EAST OF THE AREA BY SUNDAY
WITH LITTLE CHANCE OF PRECIP SAT NIGHT GIVEN WEAK LIFT AND MEAGER
MOISTURE. AFTER THAT...WE TRANSITION TO A DRY...WARM AND ZONAL
PATTERN WITH THE JET STREAM WELL TO OUR NORTH. HIGH TEMPS SHOULD
JUMP BACK UP INTO THE 70S WITH SOME 80S POSSIBLE BY TUE. SFC TROUGH
ACROSS THE AREA WILL PROMOTE BREEZY SW WINDS MON AND TUE AFTERNOONS
BUT WIND SPEEDS ARE FCST TO REMAIN BELOW FIRE WX CONCERN LEVELS.
AFTER MIDWEEK...NORTHERN STREAM TROUGH BEGINS TO DEEPEN ACROSS THE
NRN PLAINS/UPPER MIDWEST AND EVENTUALLY MUCH OF THE EASTERN STATES
WHICH SHOULD SEND A COLD FRONT INTO THE AREA LATE WEDNESDAY OR
THURSDAY. LATEST GFS AND ECMWF RUNS DIFFER ON THE SPECIFICS BUT BOTH
INDICATE A COOL DOWN THU-SAT WITH AT LEAST SOME POTENTIAL FOR LOW
CLOUDS AND FOG/LIGHT PRECIP AS LONG AS SFC RIDGING HOLDS IN. KEPT
POPS BELOW MENTION FOR NOW SINCE UPPER-LVL SUPPORT APPEARS TO BE
LACKING FOR SIGNIFICANT PRECIP. ALSO KEPT TEMPS NEAR GUIDANCE
NUMBERS /GENERALLY 60S FOR HIGHS/ FOR NOW...BUT TEMPS COULD BE
SIGNIFICANTLY COOLER DURING ANY PERIODS WITH OVERCAST.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZING FOG ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>036-039>042.

&&

33
Hazardous weather outlook, Mar 13, 3:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
448 AM CDT FRI MAR 13 2009

TXZ021>044-141000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
448 AM CDT FRI MAR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

FREEZING FOG WILL PERSIST ACROSS THE CAPROCK THROUGH THE MORNING
HOURS PRODUCING GREATLY REDUCED VISIBILITIES AS WELL AS LIGHT
ACCUMULATIONS OF ICE ON EXPOSED SURFACES. IN ADDITION...SOME BRIEF
PERIODS OF LIGHT FREEZING RAIN WILL BE POSSIBLE. A FREEZING FOG
ADVISORY IS IN EFFECT THROUGH NOON.

ADDITIONALLY...AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING AN
INCREASING CHANCE OF LIGHT SNOW OR RAIN TO THE AREA DURING THIS
AFTERNOON AND EVENING. THE BEST CHANCE OF SNOWFALL WILL BE ACROSS
THE FAR SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS. AMOUNTS ARE
GENERALLY EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANY LINGERING SNOW SHOWERS ACROSS THE FAR SOUTHEAST TEXAS
PANHANDLE SHOULD BE COMING TO AN END EARLY SATURDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Briscoe

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Storm, Parmer

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Childress

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
March 13, 6:00 AM CST to 6:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155305, 155306, 155307, 155308, 155309, 155310, 155311, 155312, 155313, 155314.